Is It Safe to Give a Child Benadryl?

Benadryl (diphenhydramine) is marketed to relieve symptoms of hay fever or upper respiratory allergies, including itchy or runny nose; sneezing; itchy or watery eyes; and an itchy nose or throat. However, the Food and Drug Administration (FDA) has not reviewed these claims.

Second-generation antihistamines like Zyrtec and Claritin are recommended more often than Benadryl because they offer longer-lasting symptom relief and do not have the sedating effects of diphenhydramine.

Benadryl Uses

For years, the antihistamine Benadryl (or its generic counterpart diphenhydramine) has been used in children and adults to relieve itching and reduce swelling caused by allergies and allergic reactions. Benadryl is less popular today because there are newer, non-sedating antihistamines such as Zyrtec (Cetirizine), Claritin (Loratidine) that can effectively treat symptoms without causing drowsiness.

Diphenhydramine can also be used to control abnormal movements in people with early-stage Parkinson's and people who are experiencing movement problems that are a side effect of medication.

Drowsiness

One of the most common side effects of Benadryl and similar medications is drowsiness. There are warning labels on these medications informing people that they should not drive or operate heavy machinery until they know how the drug will make them feel.

If your child needs to take an antihistamine that causes drowsiness, monitor their behavior closely, and be sure that they remain safe.

Safety

Like many medicines, antihistamines are dosed according to weight in young children and giving a child too large a dose can be dangerous.

Drowsiness is a common side effect of antihistamines such as Benadryl but some children experience the opposite effect. Benadryl can cause some children to be hyperactive.

OTC cough and cold medicine should not be given to children under the age of 4. Research has shown that these products do not work in children younger than 6 years old and can have serious side effects.

Risk of Death

According to the Centers for Disease Control and Prevention (CDC), deaths from diphenhydramine increased between 2011 and 2016. However, these statistics are not specific to a single age range.

Benadryl should never be used to make a child drowsy, calm them down, or help them sleep.

Even if you are careful—and even if your child is old enough to take Benadryl—the risk of overdose is still present. For example, parents and caregivers should always discuss and make a plan for medication dosing. Otherwise, a child might be given more than one dose by mistake which can lead to an inadvertent overdose.

If you are concerned that your child has a sleep problem, talk to your pediatrician. If a child has a condition like sleep apnea they will need to be evaluated and treated by a sleep specialist.

Signs of Overdose

signs of benadryl overdose
Illustration by Brianna Gilmartin, Verywell

If a person (a child or adult) takes too much Benadryl, they might have certain symptoms. Common symptoms of a diphenhydramine overdose include

  • Agitation
  • Blurred vision
  • Confusion
  • Depression
  • Difficult to wake or arouse
  • Dry eyes
  • Dry mouth
  • Dry, red skin
  • Enlarged pupils
  • Hallucinations
  • Inability to urinate
  • Low blood pressure
  • Nervousness
  • Rapid heartbeat
  • Ringing in the ears
  • Seizures or convulsions
  • Tremors/shaking

If you have concerns that your child was given Benadryl and is experiencing these symptoms, contact Poison Control at 1-800-222-1222 from anywhere in the United States. If your child is having difficulty breathing or you cannot wake her up, call 911 or seek medical attention immediately.

Preventing Overdose

Talk to everyone that cares for your child about the risks associated with Benadryl and other antihistamines. Make sure that all of your child's caregivers—including the adults at daycare, the babysitter, and grandparents—know how to appropriately give your child medication if they need it.

Benadryl and medications like it should only ever be given to a child under the age of 2 if directed by a health care provider.

If your child needs an antihistamine to treat an allergic reaction or seasonal allergy symptoms, make sure the medication and dose are appropriate for your child's age and weight. If you are uncertain of the correct dose, ask your child's health care provider for specific instructions.

A Word From Verywell

Benadryl is a common OTC medication used to treat symptoms related to seasonal allergies, but it is not as popular as it once was because newer antihistamines (such as Zyrtec) provide long-lasting symptom relief without sedation.

Research has shown that Benadryl isn't effective in children younger than 6 years old. You should not give Benadryl to a child younger than 2 years old unless your provider gives you specific instructions to do so.

If your child needs to have any medication, including OTC products, make sure that all caregivers who are tasked with giving a dose are in communication. If more than one adult is giving a child medication, they might inadvertently give too many doses. While an overdose of drugs like Benadryl is rare, it can be serious.

You should never give a child a medication like Benadryl to make them sleepy. If your child has difficulty sleeping, talk to your pediatrician. They might want to refer your child to a specialist for diagnostic testing and treatment.

Was this page helpful?
Article Sources
Verywell Family uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. U.S. National Library of Medicine. Childrens Benadryl Allergy.

  2. Nationwide Children's. Why It’s Time to Rethink Our Use of Benadryl. Updated April 9, 2020.

  3. U.S. Food and Drug Administration. Drugs@FDA: FDA Approved Drug Products - Diphenhydramine Hydrochloride Injection


  4. American Academy of Pediatrics (AAP). Caring for Your Child’s Cold or Flu. Updated April 19, 2019.

  5. Hedegaard H, Bastian BA, Trinidad JP, Spencer M, Warner M. Drugs Most Frequently Involved in Drug Overdose Deaths: United States, 2011-2016. Natl Vital Stat Rep. 2018;67(9):1-14.

  6. U.S. National Library of Medicine. Diphenhydramine.